Illinois, 2017Hail and Damaging Winds in Illinois, October 9, 2017
October 9, 2017 · NWS LSX · 4 events in 2 counties and zones
An isolated severe storm moved northward across the St. Louis metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm moved northward across the St. Louis metro area. There were several reports of large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 9, 5:57 PM CST, 28 minutes earlier.
Area forecast discussion, Oct 9, 5:57 PM CST, 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
657 PM CDT Mon Oct 9 2017
.SHORT TERM... (Through Late Tuesday Afternoon)
Issued at 340 PM CDT Mon Oct 9 2017
Low pressure over Oklahoma will drift east-northeast tonight and
Tuesday. The warm front associated with this low currently extends
from near Sedalia up through northeast Missouri and into northwest
Illinois. Models are showing decent low level baroclinicity across
the area this evening into tonight with a 15-25kt low level jet
pointing almost perpendicular to the temperature gradient. This
lift should produce scattered showers and thunderstorms this evening
into the overnight hours. Will likely see increasing coverage of
the precipitation as the low level jet strengthens a bit ahead of
the low...though the strongest moisture convergence will be back in
the cold sector over Kansas and far northwest Missouri. P-Wats are
between 1.5 and 2 inches and warm cloud depth is 12,000ft plus so
this convection should be pretty efficient at producing rain. That
being said, it looks like the showers and storms will be moving, not
training so I think the heavy rain threat will be minimal. Models
are suggesting that there could be a break in the precip for our
area early tomorrow morning as the warm advection wing moves north
into Iowa. Some of the CAMS do keep convection going through the
night into Tuesday morning ahead of the cold front...but think it's
most likely we'll see a weakening area of showers and a few storms
well ahead of the front left over from tonight's convection over the
eastern Plains and southwest Missouri.
The low should be just southwest of the STL Metro area by about 18Z
tomorrow. CAMS are showing a broken line of thunderstorms developing
on the front during the early afternoon and this looks reasonable.
Forecast instability on the GFS is not particularly impressive at
only around 1000 J/Kg of MLCAPE...though 0-6km bulk shear ahead of
the front is 45-50kts which should be enough to get storms spinning.
All things being equal, the severe threat should be minimized by
the low instability, but if we get some breaks in the clouds on
Tuesday afternoon and decent insolation, the instability could be
quite a bit higher than forecast.
Carney
.LONG TERM... (Tuesday Night through Next Monday)
Issued at 340 PM CDT Mon Oct 9 2017
Period begins with models in fairly good agreement as a negatively
tilted trof pulls thru the area. This trof will weaken Tues night
into Wed as it moves into the Great Lakes region. Precip shud be
confined to the northern and eastern portions of the CWA by Tues
evening with the precip moving out of the CWA around or shortly
after Midnight Wed.
Cooler and drier weather is expected thru Thurs as a large sfc ridge
builds into the area. With cyclonic flow on Wed, albeit weak, expect
a fairly extensive area of stratus across at least the nrn two-
thirds of the CWA on Wed. Some uncertain as to how quickly these
clouds will clear out Wed night, or if they will at all. If they do,
going temps Wed night may be too warm across nrn and ern portions of
the CWA where clouds are currently expected to linger longer. These
clouds shud clear out Thurs at the latest as sly flow returns and
the 850mb wrmfnt lifts out of the area.
Temps are expected to warm quickly Fri and into the weekend as
heights rise with an upper ridge building into the area. A fast
moving trof will bring a chance for precip Sat into Sun. The GFS is
a fast outlier with the sfc low compared to the ECMWF/GEM. Have
trended PoPs toward the ECMWF/GEM solns, however, have also kept
some slight chance PoPs to account for the faster GFS.
Tilly
&&
.AVIATION... (For the 00z TAFs through 00z Tuesday Evening)
Issued at 621 PM CDT Mon Oct 9 2017
SPECIFICS FOR KUIN, KCOU: There are two opportunities for
precipitation during the valid TAF period. 1) SHRA/TSRA are
expected to develop after 10/03z near a warm front as it lifts
through the area. 2) Additional SHRA/TSRA are expected to develop
after 10/16z ahead of an approaching cold front. MVFR to IFR
stratus is also expected to develop and spread northward
overnight. The stronger surface wind field should tend to favor
stratus tonight, but areas of fog may also develop.
SPECIFICS FOR KSTL, KSUS, KCPS: There are three opportunities for
precipitation during the valid TAF period. 1) A small cluster of
TSRA was moving northward towards the St. Louis metro area at TAF
issuance and will likely reach the vicinity of the terminals
within the first 0-2 hours of the valid TAF period. 2) SHRA/TSRA
are expected to develop after 10/03z near a warm front as it lifts
through the area. 3) Additional SHRA/TSRA are expected to develop
after 10/16z ahead of an approaching cold front. In addition to
the convection, MVFR to IFR stratus is expected to develop and
spread northward, reaching the St. Louis area terminals after
10/06z. MVFR/IFR fog is also possible, especially if the early
evening thunderstorm cluster is followed by several hours of clear
skies before the stratus develops.
Kanofsky
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Oct 9, 2:45 PM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
345 PM CDT Mon Oct 9 2017
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
345 PM CDT Mon Oct 9 2017
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated strong to severe thunderstorms are possible on Tuesday
across parts of eastern and southeast Missouri and southwest
Illinois. The threat is primarily in the afternoon and early
evening for large hail and damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
Tilly
In the hours before
Special weather statement, Oct 9, 6:03 PM CST, 22 minutes before
Special Weather Statement
National Weather Service St Louis MO
703 PM CDT MON OCT 9 2017
ILZ101-102-MOZ064-100045-
St. Clair IL-Monroe IL-St. Louis City MO-
703 PM CDT MON OCT 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...AND
NORTHWESTERN ST. CLAIR COUNTIES AND SOUTHEASTERN ST. LOUIS CITY UNTIL
745 PM CDT...
At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fountain, moving north at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
St. Louis, Belleville, East St. Louis, Collinsville, Fairview
Heights, Cahokia, Swansea, Waterloo, Columbia, Centreville,
Caseyville, Washington Park, Dupo, Millstadt, Madison, Cahokia Parks
Airport, Lemay, Oakville, Mehlville and Fairmont City.
This includes Interstate 64 in Illinois near exit 9.
This also includes Scott Joplin Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.
&&
LAT...LON 3827 9012 3829 9030 3845 9029 3853 9026
3853 9027 3855 9027 3855 9028 3867 9027
3867 9018 3866 9018 3866 8996
TIME...MOT...LOC 0003Z 188DEG 30KT 3837 9022
TESThunderstorm Wind, St. Clair
- When
- October 9, 6:25 PM CST
- Where
- St. Clair County, 0.53 mi SSW of Stolle to 1.19 mi WSW of Centerville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.543, -90.174
Thunderstorm winds blew over a couple of electronic message boards on I-255 near Cahokia.
Hail, Madison
- When
- October 9, 6:45 PM CST to 6:48 PM CST
- Where
- Madison County, 1.38 mi N of Madison to Granite City
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.700, -90.151
Hail, Madison
- When
- October 9, 7:10 PM CST to 7:15 PM CST
- Where
- Madison County, 1.35 mi SSE of Milton to 1.24 mi NW of East Alton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.881, -90.115
Thunderstorm Wind, Madison
- When
- October 9, 7:11 PM CST
- Where
- Madison County, 0.83 mi NNW of East Alton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.881, -90.087
Thunderstorm winds blew down several large tree limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, October 9 to 17, 2017$25 million · 61 kt wind · 4 events
- Strong Wind in Virginia, October 9, 2017$87,000 · 7 events
- Lightning Strike in Kansas, October 9, 20173 injured · 1 event
- Hail and Damaging Wind in Missouri, October 9, 20172 injured · 2 in hail · 2 events
- Hail and Damaging Winds in Oklahoma, October 9, 2017$20,000 · 61 kt wind · 3 events
- Winter Weather in Colorado, October 9, 201710 events
- High Wind in California, October 9, 201766 kt wind · 5 events
- Damaging Winds in Kansas, October 9, 2017$10,000 · 52 kt wind · 3 events
- Frost and Freeze in Colorado, October 9 to 10, 20173 events
- Frost and Freeze in Texas, October 9 to 10, 20172 events
- High Wind in New Mexico, October 9, 201756 kt wind · 2 events
- Frost and Freeze in Oklahoma, October 9 to 10, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725424, 725420, 725421, 725425.